Thunderstorm Wind, New Castle
- When
- July 27, 6:20 PM EST
- Where
- New Castle County, Glasgow
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.600, -75.750
S. Route 40 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Severe thunderstorms tore down numerous tree limbs and power lines and several trees in New Castle County, particularly along the U.S. Route 40 corridor. About 17,600 homes and businesses lost power in the county. Power was not completely restored until the early morning of the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 4:00 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 PM EDT WED JUL 27 2005
ALL COASTAL WATERS ARE IN THE SEVERE THUNDERSTORM WATCH UNTIL
10 PM...HAVE ADDED TO THE WATCH/WARNING/ADVISORY SEGMENT.
.SHORT TERM/LONG TERM...
EXCESSIVE HEAT WARNING WILL EXPIRE THIS EVENING...WILL NOT CARRY
IN THE ZONES.
FRONT WILL CROSS THE FORECAST AREA EARLY TONIGHT. WITH THE VERY
UNSTABLE AIR AHEAD OF THE FRONT...THUNDERSTORMS COULD BEGIN TO POP
AT ANY TIME BUT IT NOW APPEARS THAT THE STRONGEST STORMS WILL OCCUR
IN THE LINE OF TSTMS AHEAD OF THE FRONT...WHICH WILL MOVE ACROSS
THIS EVENING. A SEVERE TSTM WATCH WILL REMAIN IN EFFECT UNTIL 10 PM.
ONCE THE FRONT CROSS THE REGION...OUR HEAT WAVE WILL COME TO AN
ABRUPT HALT. THE FRONT WILL BECOME ALMOST STATIONARY TO OUR SOUTH.
WAVES OF LOW PRESSURE WILL MOVE ALONG THE FRONT. THE THREAT OF
PRECIPITATION WILL BE HIGHEST IN OUR SOUTHERN ZONES. NORTHERN ZONES
MAY REMAIN DRY UNTIL THE BEGINNING OF NEXT WEEK. AT THIS TIME THE
GFS BRINGS A SIGNIFICANT RAINFALL TO OUR SOUTHERN ZONES FRIDAY.
THE NAM IS NOT AS WET AND DOES NOT BRING THE BULK OF THE RAIN AS
FAR NORTH AS THE GFS. WE WILL TAKE THE MIDDLE OF THE ROAD BUT
LEAN TOWARD THE NAM. THE NEXT WAVE WILL BRING A CHANCE OF
PRECIPITATION TO THE ENTIRE FORECAST AREA LATE SUNDAY NIGHT
INTO TUESDAY.
&&
.AVIATION...
ENTIRE FA UNDER A SVR TSTM WATCH TIL 10 PM. RAPID INCRS IN CU TO A
CIG. CONDS WILL THEN FLUCTUATE RPDLY AS TSTMS MOVE INTO FA. ANY
TSTM, ESP THOSE IN LINES OR CLUSTERS, WILL BE CAPABLE OF PRODUCING A
SUDDEN DROP IN VSBY, PSBLY TO LCLY LIFR, ALONG WITH A RAPID DROP IN
CIG HTS. TSTMS CAN ALSO BE ACCOMPANIED BY DANGEROUS WND GUSTS AND
CG LTNG. AFT THREAT OF SVR WX ENDS, SHWRS AND TSTMS WILL REMAIN SCTD
THRU FA OVRNGT.
&&
.MARINE...
ENTIRE FA UNDER A SVR TSTM WATCH TIL 10 PM. TROPICAL STORM FRANKLIN
CONT TO SEND IN A SWELL AVERAGING ARND 4 FT. TS IS CUR DRFTG TO THE
NNW AND HAS INTENSIFIED A LITTLE DURING THE MRNG HRS. WILL INTRO SCA
ON THE OCEAN BECAUSE OF THREAT THAT SWELLS WILL INCR IN HT TO OR ABV
5, PLUS PSBLTY THAT SEAS WILL BE PUSHED LCLY HGR IN SVR TSTM WND
SQUALLS. SEE LATEST UPDATED BULLETINS ON TS FRANKLIN FROM THE
NATIONAL HURRICANE CENTER.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE TSTM WATCH ALL ZONES UNTIL 10 PM.
NJ...SEVERE TSTM WATCH ALL ZONES UNTIL 10 PM.
DE...SEVERE TSTM WATCH ALL ZONES UNTIL 10 PM.
MD...SEVERE TSTM WATCH ALL ZONES UNTIL 10 PM.
MARINE...SMALL CRAFT ADVISORY FOR SEAS ON THE OCEAN FROM SANDY HOOK
NJ TO FENWICK ISLAND DE...ANZ450>455.
...SEVERE TSTM WATCH UNTIL 10 PM OCEAN WATERS AND DEL BAY.
SYNOPSIS...
SHORT TERM...RPW
LONG TERM...RPW
AVIATION...HW
MARINE...HWHAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 509 AM EDT WED JUL 27 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-281000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 509 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... AN EXCESSIVE HEAT WARNING CONTINUES FOR SOUTHEAST PENNSYLVANIA, NORTHEAST MARYLAND, PORTIONS OF SOUTHERN AND CENTRAL NEW JERSEY AND ALL OF DELAWARE. MAXIMUM HEAT INDICES WILL REACH 105 TO 110 DEGREES THIS AFTERNOON. THE THREAT FROM EXCESSIVE HEAT IS EXPECTED TO END THIS EVENING AS COOLER AIR MOVES INTO THE REGION. AS THE COLD FRONT MOVES INTO THIS HOT AND MOIST AIRMASS THIS AFTERNOON...THUNDERSTORMS WILL LIKELY DEVELOP ALONG IT. SOME OF THESE STORMS MAY BECOME SEVERE BY MID TO LATE AFTERNOON...WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL. THERE IS A HIGH RISK OF RIP CURRENTS FOR NEW JERSEYS BEACHES IN COASTAL OCEAN AND MONMOUTH COUNTIES. THERE IS A MODERATE RISK OF RIP CURRENTS ON THE COASTAL CAPE MAY AND ATLANTIC BEACHES OF SOUTHERN NEW JERSEY, AND THE DELAWARE ATLANTIC BEACHES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY DUE TO THE THREAT OF SEVERE WEATHER. SZATKOWSKI/EBERWINE(COR TO MENTION MOD/HIGH RISK OF RIP CURRENTS)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL POCONO PINES 41.12N 75.46W
07/27/2005 0.50 INCH MONROE PA TRAINED SPOTTER
MARBLE TO DIME SIZED HAIL REPORTED.
&&
GORSEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
428 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL POCONO PINES 41.12N 75.46W
07/27/2005 0.50 INCH MONROE PA TRAINED SPOTTER
MARBLE TO DIME SIZE HAIL REPORTED.
0410 PM HAIL 10 NE WEATHERLY 41.05N 75.69W
07/27/2005 0.50 INCH CARBON PA TRAINED SPOTTER
MARBLE TO DIME SIZE HAIL REPORTED IN THE ALBRIGHTSVILLE
AREA.
&&
GORSEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
529 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 10 NE WEATHERLY 41.05N 75.69W
07/27/2005 0.50 INCH CARBON PA TRAINED SPOTTER
MARBLE TO DIME SIZE HAIL REPORTED IN THE ALBRIGHTSVILLE
AREA.
0410 PM HAIL POCONO PINES 41.12N 75.46W
07/27/2005 0.50 INCH MONROE PA TRAINED SPOTTER
MARBLE TO DIME SIZE HAIL REPORTED.
0425 PM HEAVY RAIN STROUDSBURG 40.98N 75.20W
07/27/2005 1.30 INCH MONROE PA TRAINED SPOTTER
1.30 INCHES OF RAIN AND STREET FLOODING REPORTED.
0425 PM TSTM WND DMG STROUDSBURG 40.98N 75.20W
07/27/2005 MONROE PA TRAINED SPOTTER
TREES DOWNED.
0425 PM TSTM WND DMG 10 NE STROUDSBURG 41.09N 75.06W
07/27/2005 MONROE PA TRAINED SPOTTER
WIRES AND TREES KNOCKED DOWN IN THE BUSHKILL AREA.
0440 PM TSTM WND DMG VERNON VALLEY 41.24N 74.49W
07/27/2005 SUSSEX NJ EMERGENCY MNGR
POWER LINES DOWNED.
0514 PM TSTM WND DMG BUTLER 41.00N 74.35W
07/27/2005 MORRIS NJ TRAINED SPOTTER
TREES DOWNED.
&&
GORSEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
547 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 10 NE WEATHERLY 41.05N 75.69W
07/27/2005 0.50 INCH CARBON PA TRAINED SPOTTER
MARBLE TO DIME SIZE HAIL REPORTED IN THE ALBRIGHTSVILLE
AREA.
0410 PM HAIL POCONO PINES 41.12N 75.46W
07/27/2005 0.50 INCH MONROE PA TRAINED SPOTTER
MARBLE TO DIME SIZE HAIL REPORTED.
0425 PM TSTM WND DMG STROUDSBURG 40.98N 75.20W
07/27/2005 MONROE PA TRAINED SPOTTER
TREES DOWNED.
0425 PM TSTM WND DMG 10 NE STROUDSBURG 41.09N 75.06W
07/27/2005 MONROE PA TRAINED SPOTTER
WIRES AND TREES KNOCKED DOWN IN THE BUSHKILL AREA.
0425 PM HEAVY RAIN STROUDSBURG 40.98N 75.20W
07/27/2005 1.30 INCH MONROE PA TRAINED SPOTTER
1.30 INCHES OF RAIN AND STREET FLOODING REPORTED.
0440 PM TSTM WND DMG VERNON VALLEY 41.24N 74.49W
07/27/2005 SUSSEX NJ EMERGENCY MNGR
POWER LINES DOWNED.
0514 PM TSTM WND DMG BUTLER 41.00N 74.35W
07/27/2005 MORRIS NJ TRAINED SPOTTER
TREES DOWNED.
0532 PM TSTM WND DMG 5 NE MOUNT ARLINGTON 40.97N 74.57W
07/27/2005 MORRIS NJ TRAINED SPOTTER
TREE KNOCKED DOWN INTO A HOUSE IN JEFFERSON TOWNSHIP.
&&
GORSESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 612 PM EDT WED JUL 27 2005 DEZ001-NJZ012-013-015>019-PAZ068>071-272330- BUCKS PA-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-MERCER NJ-MIDDLESEX NJ- MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ- PHILADELPHIA PA-SALEM NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...CAMDEN...NEW BRUNSWICK...NEWARK... PERTH AMBOY...PHILADELPHIA...TRENTON AND WILMINGTON 612 PM EDT WED JUL 27 2005 ...GUSTY WINDS MOVING THROUGH ASSOCIATED WITH A GUST FRONT... AT 6:10 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A GUST FRONT FROM CENTRAL MIDDLESEX COUNTY, SOUTHWESTWARD ACROSS MERCER, SOUTHERN MONTGOMERY AND BUCKS COUNTIES AND INTO EASTERN CHESTER COUNTY. THIS GUST FRONT IS MOVING TO THE EAST SOUTHEAST AT ABOUT 25 MPH, AND COULD ALLOW ADDITIONAL THUNDERSTORMS TO DEVELOP. EXPECT WINDS TO BRIEFLY GUST TO AROUND 35 MPH AS THIS GUST FRONT MOVES THROUGH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM EDT. STAYED TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. GORSE
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
700 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 10 NE WEATHERLY 41.05N 75.69W
07/27/2005 0.50 INCH CARBON PA TRAINED SPOTTER
MARBLE TO DIME SIZE HAIL REPORTED IN THE ALBRIGHTSVILLE
AREA.
0410 PM HAIL POCONO PINES 41.12N 75.46W
07/27/2005 0.50 INCH MONROE PA TRAINED SPOTTER
MARBLE TO DIME SIZE HAIL REPORTED.
0425 PM TSTM WND DMG STROUDSBURG 40.98N 75.20W
07/27/2005 MONROE PA TRAINED SPOTTER
TREES DOWNED.
0425 PM TSTM WND DMG 10 NE STROUDSBURG 41.09N 75.06W
07/27/2005 MONROE PA TRAINED SPOTTER
WIRES AND TREES KNOCKED DOWN IN THE BUSHKILL AREA.
0425 PM HEAVY RAIN STROUDSBURG 40.98N 75.20W
07/27/2005 1.30 INCH MONROE PA TRAINED SPOTTER
1.30 INCHES OF RAIN AND STREET FLOODING REPORTED.
0440 PM TSTM WND DMG VERNON VALLEY 41.24N 74.49W
07/27/2005 SUSSEX NJ EMERGENCY MNGR
POWER LINES DOWNED.
0514 PM TSTM WND DMG BUTLER 41.00N 74.35W
07/27/2005 MORRIS NJ TRAINED SPOTTER
TREES DOWNED.
0532 PM TSTM WND DMG 5 NE MOUNT ARLINGTON 40.97N 74.57W
07/27/2005 MORRIS NJ TRAINED SPOTTER
TREE KNOCKED DOWN INTO A HOUSE IN JEFFERSON TOWNSHIP.
0630 PM TSTM WND DMG 6 N EXTON 40.12N 75.63W
07/27/2005 CHESTER PA TRAINED SPOTTER
TREE DOWN BLOCKING ROUTE 82 IN WEST NANTMEAL TOWNSHIP.
0633 PM TSTM WND DMG 1 NW PHILADELPHIA 40.02N 75.15W
07/27/2005 PHILADELPHIA PA TRAINED SPOTTER
TREE LIMBS DOWNED IN ROXBOROUGH.
0633 PM TSTM WND GST 1 NW PHILADELPHIA 40.03N 75.16W
07/27/2005 63 MPH PHILADELPHIA PA TRAINED SPOTTER
A 63 MPH WIND GUST WAS MEASURED BY A WEATHER SPOTTER IN
ROXBOROUGH.
0652 PM TSTM WND DMG RISING SUN 39.70N 76.06W
07/27/2005 CECIL MD EMERGENCY MNGR
TREES KNOCKED DOWN.
&&
GORSEThe Dover AFB radar (KDOX), 90 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468198.